Skip to comments.High dose asthma inhalers linked to cataracts
Posted on 09/18/2003 10:40:08 AM PDT by bedolido
Using high doses of steroid asthma inhalers significantly increases the risk of developing cataracts, suggests a new UK study.
People who used high doses of inhaled corticosteroids for a long time increased their chance of developing the eye disorder by nearly 70 per cent compared with those not on the drugs.
Researchers compared the medical records of around 15,000 people with cataracts, with 15,000 people without cataracts from an electronic database run by British general practitioners.
"People with cataracts were quite a lot more likely to be exposed to steroids - in particular high doses were quite strongly associated with increased risk," says Liam Smeeth, an epidemiologist at the London School of Hygiene and Tropical Medicine, who led the study.
"We need to strive to use the lowest doses we can while still controlling airways disease," he told New Scientist. But he cautions: "Don't stop using your inhaled steroids. If you are worried and on a high dose go and see your doctor."
Nita Odedra, eye health officer for the UK's Royal National Institute for the Blind, says the link between asthma inhalers and cataracts was known. But she says the new work show "it's an astonishingly higher risk than previously thought".
She agrees patients should discuss lower doses with their doctors. But some people will need the higher doses to control their asthma. "It's the difference between staying alive and having a cataract, which is treatable."
Smeeth and colleagues found that people on the highest doses of inhaled steroids had a 69 per cent increased risk of developing cataracts, while people on the lowest doses had no raised risk at all. All the subjects were over 40 - cataracts are rare below this age.
Of all the 15,000 subjects, 11.4 per cent of those with cataracts had used a steroid inhaler, compared with 7.6 per cent of the control group. Smeeth notes that only 117 of the cataract group and 43 of the control group were on the highest doses. "It is really a very high dose indeed."
Cataracts are caused by the clouding of the lens within the eye. Odedra says using steroid drugs is associated with a particular type of cataract - a posterior subcapsular cataract - which forms nearer the back of the eye. This affects the visual axis and has potentially "devastating effects" for sight.
She says steroids enter the blood and lymphatic systems and can affect the way that collagen fibres are arranged. "If it affects the way fibres are arranged in the lens, it will cause an opacity leading to a cataract," she told New Scientist.
Over half of all people over 65 are likely to develop cataracts, according to the US National Eye Institute in Bethesda, Maryland.
Journal reference: British Journal of Ophthamology (vol 87, p 1247)
Disclaimer: Opinions posted on Free Republic are those of the individual posters and do not necessarily represent the opinion of Free Republic or its management. All materials posted herein are protected by copyright law and the exemption for fair use of copyrighted works.